Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2020, 4:52 PM CDT for Clay County, Arkansas; Dunklin County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 4:52 PM CDT (21:52 UTC)
- Expired
- Mar 28, 2020, 5:17 PM CDT
- In force
- 25 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:10 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
387
WUUS54 KMEG 282152
SVRMEG
ARC021-MOC069-282230-
/O.NEW.KMEG.SV.W.0072.200328T2152Z-200328T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
452 PM CDT Sat Mar 28 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Eastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
* Until 530 PM CDT.
* At 452 PM CDT, a severe thunderstorm was located over Piggott,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Piggott, Campbell, Chalk Bluff Natural Area, Malden, Clarkton,
Holcomb, St. Francis, Pollard, Greenway, Glennonville, Saint
Francis, Crockett, Nimmons, Bell City, Carryville, Rhyne, Valley
Ridge, Chalk Bluff Battlefield Park, Baird and McGuires.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas...and southeastern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3663 8996 3645 8996 3639 8997 3624 9019
3636 9036 3650 9027 3650 9022 3652 9022
3654 9021 3655 9019 3657 9018 3659 9019
3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 2152Z 221DEG 52KT 3636 9019
HAIL...1.00IN
WIND...60MPH
$$
MJ2 follow-up statements
619
WWUS54 KMEG 282205
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
505 PM CDT Sat Mar 28 2020
ARC021-282215-
/O.CAN.KMEG.SV.W.0072.000000T0000Z-200328T2230Z/
Clay AR-
505 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas...and southeastern Missouri.
LAT...LON 3663 8996 3645 8996 3642 9000 3646 9014
3648 9014 3648 9016 3650 9016 3650 9022
3654 9021 3655 9019 3657 9018 3659 9019
3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 2205Z 221DEG 52KT 3651 9003
$$
MOC069-282230-
/O.CON.KMEG.SV.W.0072.000000T0000Z-200328T2230Z/
Dunklin MO-
505 PM CDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN DUNKLIN COUNTY...
At 505 PM CDT, a severe thunderstorm was located over Campbell,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Campbell, Malden, Clarkton, Glennonville, Brian, Valley Ridge, Baird,
Providence, McGuires, Morris State Park, Wilhelmina and Townley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas...and southeastern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3663 8996 3645 8996 3642 9000 3646 9014
3648 9014 3648 9016 3650 9016 3650 9022
3654 9021 3655 9019 3657 9018 3659 9019
3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 2205Z 221DEG 52KT 3651 9003
HAIL...1.00IN
WIND...60MPH
$$
MJ697
WWUS54 KMEG 282217
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
517 PM CDT Sat Mar 28 2020
MOC069-282227-
/O.CAN.KMEG.SV.W.0072.000000T0000Z-200328T2230Z/
Dunklin MO-
517 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUNKLIN COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for eastern
Arkansas...and southeastern Missouri.
LAT...LON 3663 8996 3645 8996 3642 9000 3646 9014
3648 9014 3648 9016 3650 9016 3650 9022
3654 9021 3655 9019 3657 9018 3659 9019
3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 2215Z 221DEG 52KT 3665 8988
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:37 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 28, 3:37 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Memphis TN 337 PM CDT Sat Mar 28 2020 .DISCUSSION... Latest surface analysis places a 993mb low pressure system over southwestern Iowa, with a warm front extending eastward through north central Illinois, and a cold front extending southward through western Missouri and into Little Rock, Arkansas. Storms have begun to fire just ahead ahead of the cold front in Central and eastern Arkansas. So far, storms have remained mainly sub- severe, as shear is likely overwhelming the thermodynamic environment. However, the storms are moving into our area, which is moderately unstable with 1500-2000 J/kg of MLCAPE available on tap. A tornado watch has been issued for the majority of Arkansas, including all of eastern Arkansas until 7PM. The main risk with these storms appears to be damaging winds and large hail attm, with a low end tornado threat, as low level helicity is currently below 100 m2/s2. However, the risk for QLCS-type tornadoes will likely increase this evening, as the low level jet picks up and storms organize into quasi linear segments. Ample instability in the 1500-2500 MLCAPE range combined with 0-6 km shear of 80kts, and a coincident 100 kt 500mb jet streak, should be enough for a strong line of storms to maintain through late this evening. The primary risk still appears to be damaging winds with a secondary threat of large hail and short-lived isolated tornadoes. The threat will end after midnight as the front exits northeast Mississippi. A few trailing post-frontal showers are possible overnight as the main trough lifts out of the area. Pacific high pressure will build into the Mid-South for Sunday, leading to dry and pleasant conditions. Expect high temperatures mainly in the upper 60s to lower 70s. High pressure will quickly slide by Monday as another system develops to our southwest. A quick moving shortwave will eject across the Desert Southwest on Monday and make its way into the Texas Panhandle late Monday night. A surface low is expected to develop and track eastward through northern Louisiana and Central Mississippi during the day on Tuesday. This will enhance shower and thunderstorm activity across our area on Monday night and Tuesday. Due to the track of the low, the severe threat will stay to our south and mainly along the Gulf Coast. The system will likely be a heavy rainfall producer for us and that's about it. The surface low is expected to push southeast of the area by late Tuesday night, with Canadian high pressure building into the Mid-South from the northwest. This will lead to a few consecutive days of dry and near normal temperatures. The next weather maker looks to arrive this weekend as a cold front moves across the Mississippi Valley. AC3 && .AVIATION... /18Z TAFs/ MVFR CIGs are expected to prevail for most of the day today along with strengthening southerly winds and gusts up to 25 kts. A line of showers and thunderstorms is expected to move quickly across the Mid-South late evening. Showers should move into JBR by 22Z then progress eastward through the night. Temporary IFR conditions due to heave rain is likely in association with thunderstorms along with gusty winds with thunderstorms. Winds will diminish overnight to less than 10kt, shifting southwest to west. Skies will likely clear by early morning and persist through Sunday. SGW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 28, 2:20 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 220 PM CDT Sat Mar 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292130- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 220 PM CDT Sat Mar 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A tornado watch is in effect until 7PM CDT for all of eastern Arkansas. Additional convective watches are possible downstream later tonight. Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible beginning early this evening through approximately midnight for the entire Mid-South. The greatest threat for severe thunderstorms will exist mainly along and north of the I-40 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. AC3
In the hours before
Local storm report, Mar 28, 4:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD SW WALDENBURG 35.56N 90.93W
03/28/2020 POINSETT AR LAW ENFORCEMENT
FUNNEL CLOUD SOUTH OF WALDENBURG.
&&Local storm report, Mar 28, 4:30 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
430 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FUNNEL CLOUD 2 S WEINER 35.59N 90.90W
03/28/2020 POINSETT AR PUBLIC
FUNNEL CLOUD REPORTED SOUTH OF WEINER.
&&Special weather statement, Mar 28, 4:37 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
437 PM CDT Sat Mar 28 2020
ARZ009-018-MOZ113-282200-
Greene AR-Clay AR-Dunklin MO-
437 PM CDT Sat Mar 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...
Northeastern Greene County in eastern Arkansas...
Eastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 437 PM CDT...a strong thunderstorm producing penny size hail was
located near Marmaduke, moving northeast at 60 mph.
People in northeastern Greene...eastern Clay and northeastern Dunklin
Counties should monitor this storm closely.
LAT...LON 3663 8996 3645 8996 3639 8997 3611 9040
3624 9055 3650 9032 3650 9022 3652 9022
3654 9021 3655 9019 3657 9018 3659 9019
3661 9016 3661 9017 3662 9015 3663 9015
TIME...MOT...LOC 2137Z 225DEG 51KT 3624 9041
MJLocal storm report, Mar 28, 4:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM FUNNEL CLOUD CASH 35.80N 90.93W
03/28/2020 CRAIGHEAD AR LAW ENFORCEMENT
FUNNEL CLOUD NEAR CASH.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:19 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 26 min |
| Mar 28, 4:37 PM CDT | Special Weather Statement | MEG | Clay | 23 min |
| Mar 28, 4:39 PM CDT | Areal Flood Advisory | MEG | Greene | 2 hr |
| Mar 28, 4:41 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 34 min |
| Mar 28, 4:47 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 28 min |
| Mar 28, 5:09 PM CDT | Tornado Warning | MEG | Craighead, Greene | 36 min |
| Mar 28, 5:16 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 34 min |
| Mar 28, 5:27 PM CDT | Tornado Warning | MEG | Clay, Greene | 48 min |
| Mar 28, 5:51 PM CDT | Tornado Warning | MEG | Clay, Greene | 28 min |
| Mar 28, 6:13 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 47 min |
| Mar 28, 6:26 PM CDT | Severe Thunderstorm Warning | MEG | Phillips | 49 min |
| Mar 28, 6:29 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 46 min |
| Mar 28, 6:56 PM CDT | Tornado Warning | MEG | Mississippi | 34 min |
| Mar 28, 6:57 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Phillips | 48 min |
| Mar 28, 6:02 PM CDT | Tornado Warning | MEG | Dunklin, Pemiscot | 13 min |
| Mar 28, 6:51 PM CDT | Severe Thunderstorm Warning | MEG | Pemiscot | 39 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.